Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Badly approximable numbers and vectors in Cantor-like sets

Authors: S. G. Dani and Hemangi Shah
Journal: Proc. Amer. Math. Soc. 140 (2012), 2575-2587
MSC (2010): Primary 11J25, 37D40, 37C35
Published electronically: November 28, 2011
MathSciNet review: 2910746
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a large class of Cantor-like sets of $ {{\mathbb{R}}}^{d}, d \geq 1$, contains uncountably many badly approximable numbers, respectively badly approximable vectors, when $ d\geq 2$. An analogous result is also proved for subsets of $ {\mathbb{R}}^d$ arising in the study of geodesic flows corresponding to $ (d+1)$-dimensional manifolds of constant negative curvature and finite volume, generalizing the set of badly approximable numbers in $ {\mathbb{R}}$. Furthermore, we describe a condition on sets, which is fulfilled by a large class, ensuring a large intersection with these Cantor-like sets.

References [Enhancements On Off] (What's this?)

  • [1] C.S. Aravinda and Enrico Leuzinger, Bounded geodesics in rank-$ 1$ locally symmetric spaces, Ergod. Th. Dynam. Sys. 15 (1995), 813-820. MR 1356615 (96h:53050)
  • [2] M. B. Bekka and M. Mayer, Ergodic theory and topological dynamics of group actions on homogeneous spaces, London Mathematical Society Lecture Note Series, 269. Cambridge University Press, Cambridge, 2000. MR 1781937 (2002c:37002)
  • [3] R. Broderick, L. Fishman and D. Kleinbock, Schmidt's game, fractals, and orbits of toral endomorphisms, Ergod. Th. Dynam. Sys. 31 (2011), 1095-1117.
  • [4] S.G. Dani, Bounded geodesics on manifolds of negative curvature, preprint, 1986 (unpublished).
  • [5] S.G. Dani, Bounded orbits of flows on homogeneous spaces, Comment. Math. Helv. 61 (1986), 636-660. MR 870710 (88i:22011)
  • [6] S.G. Dani, On badly approximable numbers, Schmidt games and bounded orbits of flows, in Number Theory and Dynamical Systems, Eds.: M.M. Dodson and J.A.G. Vickers, Lond. Math. Soc. Lect. Notes 134, Cambridge University Press, 1989. MR 1043706 (91d:58200)
  • [7] S.G. Dani, On orbits of endomorphisms of tori and the Schmidt game, Ergod. Th. and Dynam. Sys. 8 (1988), 523-529. MR 980795 (90b:58145)
  • [8] L. Fishman, Schmidt's game on fractals, Israel J. Math. 171 (2009), 77-92. MR 2520102 (2010d:11079)
  • [9] L. Fishman, Schmidt's game, badly approximable matrices and fractals, J. Number Theory 129 (2009), 2133-2153. MR 2528057 (2010j:11123)
  • [10] D. Kleinbock and B. Weiss, Badly approximable vectors on fractals, Israel J. Math. 149 (2005), 137-170. MR 2191212 (2008d:11079)
  • [11] D. Kleinbock and B. Weiss, Modified Schmidt games and a conjecture of Margulis, preprint, 2010. arXiv:1001.5017vl [math.DS] 27 Jan 2010
  • [12] C.T. McMullen, Winning sets, quasiconformal maps and Diophantine approximation, Geom. Funct. Anal. 20 (2010), 726-740. MR 2720230
  • [13] W.M. Schmidt, On badly approximable numbers and certain games, Trans. Amer. Math. Soc. 123 (1966), 178-199. MR 0195595 (33:3793)
  • [14] W.M. Schmidt, Diophantine Approximation, Springer-Verlag, 1980. MR 568710 (81j:10038)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11J25, 37D40, 37C35

Retrieve articles in all journals with MSC (2010): 11J25, 37D40, 37C35

Additional Information

S. G. Dani
Affiliation: School of Mathematics, Tata Institute of Fundamental Research, Homi Bhabha Road, Mumbai 400005, India

Hemangi Shah
Affiliation: Department of Mathematics, Indian Institute of Science, Bangalore 560012, India

Received by editor(s): February 7, 2011
Received by editor(s) in revised form: March 3, 2011
Published electronically: November 28, 2011
Additional Notes: The second author thanks the Tata Institute of Fundamental Research, Mumbai, and the National Board for Higher Mathematics for support through Research Fellowships while this work was being done.
The authors thank the referee for helpful suggestions.
Communicated by: Bryna Kra
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society